Alert archive / Virginia / Flash Flood Watches in 2016
Flash Flood Watch 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Jun 4, 2016, 4:34 AM EDT for 30 counties in Virginia; 4 counties in West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Jun 4, 2016, 4:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2016, 4:34 AM EDT (08:34 UTC)
- In effect from
- Jun 4, 2016, 4:00 PM EDT
- Expired
- Jun 5, 2016, 12:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
All 37 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 27 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
590 WGUS61 KRNK 040834 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 434 AM EDT SAT JUN 4 2016 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS LIKELY THIS AFTERNOON AND EVENING... .A STATIONARY FRONT EXTENDS FROM NORTH-CENTRAL VIRGINIA INTO THE OHIO VALLEY. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS WHICH MAY REPEATEDLY DEVELOP OVER THE SAME AREA CAUSING EXCESSIVE RAINFALL. VAZ020-024-035-041700- /O.NEW.KRNK.FF.A.0003.160604T2000Z-160605T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BATH-ROCKBRIDGE-AMHERST- INCLUDING THE CITIES OF...HOT SPRINGS...LEXINGTON...BUENA VISTA... AMHERST 434 AM EDT SAT JUN 4 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL VIRGINIA...AMHERST. IN WEST CENTRAL VIRGINIA...BATH AND ROCKBRIDGE. * FROM THIS AFTERNOON THROUGH THIS EVENING. * NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE HIGHER TERRAIN...EITHER SIDE OF THE SHENANDOAH VALLEY THIS AFTERNOON AND EVENING...WITH AVERAGE AMOUNTS OF ONE-HALF TO ONE INCH EXPECTED. LOCALIZED HEAVIER AMOUNTS OF 2-3 INCHES ARE POSSIBLE. * THE COMBINATION OF HEAVY RAINFALL ALONG WITH ALREADY VERY WET CONDITIONS FROM PREVIOUS RAINFALL MAY CAUSE EXCESSIVE RUNOFF. SMALL STREAMS AND CREEKS MAY QUICKLY RISE OUT OF THEIR BANKS IN ADDITION TO POSSIBLE FLASH FLOODING IN URBAN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 11
4 follow-up statements
877 WGUS61 KRNK 041529 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1129 AM EDT SAT JUN 4 2016 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS LIKELY THIS AFTERNOON AND EVENING... .A STATIONARY FRONT EXTENDS FROM NORTH-CENTRAL VIRGINIA INTO THE OHIO VALLEY. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS WHICH MAY REPEATEDLY DEVELOP OVER THE SAME AREA CAUSING EXCESSIVE RAINFALL. VAZ020-024-035-050000- /O.CON.KRNK.FF.A.0003.160604T2000Z-160605T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BATH-ROCKBRIDGE-AMHERST- INCLUDING THE CITIES OF...HOT SPRINGS...LEXINGTON...BUENA VISTA... AMHERST 1129 AM EDT SAT JUN 4 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN CENTRAL VIRGINIA...AMHERST. IN WEST CENTRAL VIRGINIA...BATH AND ROCKBRIDGE. * FROM 4 PM EDT THIS AFTERNOON THROUGH THIS EVENING * NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE HIGHER TERRAIN...EITHER SIDE OF THE SHENANDOAH VALLEY THIS AFTERNOON AND EVENING...WITH AVERAGE AMOUNTS OF ONE-HALF TO ONE INCH EXPECTED. LOCALIZED HEAVIER AMOUNTS UP TO THREE INCHES ARE POSSIBLE. * THE COMBINATION OF HEAVY RAINFALL ALONG WITH ALREADY VERY WET CONDITIONS FROM PREVIOUS RAINFALL MAY CAUSE EXCESSIVE RUNOFF. SMALL STREAMS AND CREEKS MAY QUICKLY RISE OUT OF THEIR BANKS IN ADDITION TO POSSIBLE FLASH FLOODING IN URBAN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
238 WGUS61 KRNK 041835 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT SAT JUN 4 2016 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS LIKELY THIS AFTERNOON AND EVENING... .A STATIONARY FRONT EXTENDS FROM WEST VIRGINIA INTO NORTH CAROLINA. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS WHICH MAY REPEATEDLY DEVELOP OVER THE SAME AREA CAUSING EXCESSIVE RAINFALL. NCZ001-002-018-VAZ007-009>019-022-023-034-045>047-059-WVZ042>044- 507-508-050245- /O.EXA.KRNK.FF.A.0003.160604T2000Z-160605T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- ROANOKE-BOTETOURT-BEDFORD-CAMPBELL-APPOMATTOX-BUCKINGHAM- CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... ROANOKE...SALEM...FINCASTLE...BEDFORD...LYNCHBURG...APPOMATTOX... KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO... RAINELLE 235 PM EDT SAT JUN 4 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE PORTIONS OF NORTHWEST NORTH CAROLINA...VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST NORTH CAROLINA...ALLEGHANY NC...ASHE AND WATAUGA. IN VIRGINIA...ALLEGHANY VA... APPOMATTOX...BEDFORD...BLAND...BOTETOURT...BUCKINGHAM... CAMPBELL...CARROLL...CHARLOTTE...CRAIG...FLOYD...GILES... GRAYSON...MONTGOMERY...PULASKI...ROANOKE...SMYTH...TAZEWELL AND WYTHE. IN SOUTHEAST WEST VIRGINIA...EASTERN GREENBRIER... MERCER...MONROE...SUMMERS AND WESTERN GREENBRIER. * UNTIL MIDNIGHT EDT TONIGHT * NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...WITH AVERAGE AMOUNTS OF ONE-HALF TO ONE INCH EXPECTED. LOCALIZED HEAVIER AMOUNTS UP TO THREE INCHES ARE POSSIBLE. * THE COMBINATION OF HEAVY RAINFALL ALONG WITH ALREADY VERY WET CONDITIONS FROM PREVIOUS RAINFALL MAY CAUSE EXCESSIVE RUNOFF. SMALL STREAMS AND CREEKS MAY QUICKLY RISE OUT OF THEIR BANKS. IN ADDITION...FLASH FLOODING IS POSSIBLE IN URBAN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ VAZ020-024-035-050245- /O.CON.KRNK.FF.A.0003.160604T2000Z-160605T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BATH-ROCKBRIDGE-AMHERST- INCLUDING THE CITIES OF...HOT SPRINGS...LEXINGTON...BUENA VISTA... AMHERST 235 PM EDT SAT JUN 4 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN CENTRAL VIRGINIA...AMHERST. IN WEST CENTRAL VIRGINIA...BATH AND ROCKBRIDGE. * UNTIL MIDNIGHT EDT TONIGHT * NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SHENANDOAH VALLEY THIS AFTERNOON AND EVENING...WITH AVERAGE AMOUNTS OF ONE HALF TO ONE INCH EXPECTED. LOCALIZED HEAVIER AMOUNTS UP TO THREE INCHES ARE POSSIBLE. * THE COMBINATION OF HEAVY RAINFALL ALONG WITH ALREADY VERY WET CONDITIONS FROM PREVIOUS RAINFALL MAY CAUSE EXCESSIVE RUNOFF. SMALL STREAMS AND CREEKS MAY QUICKLY RISE OUT OF THEIR BANKS IN ADDITION TO POSSIBLE FLASH FLOODING IN URBAN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
523 WGUS61 KRNK 050221 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1021 PM EDT SAT JUN 4 2016 ...VERY HEAVY RAIN TO CONTINUE ACROSS PARTS OF THE AREA... .A LINE OF HEAVY RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE PROGRESSING ACROSS THE EASTERN PORTION OF THE REGION...ESPECIALLY AREAS NEAR AND EAST OF LYNCHBURG. NCZ001-002-018-VAZ007-009>020-022>024-034-035-045>047-059- WVZ042>044-507-508-050400- /O.CON.KRNK.FF.A.0003.000000T0000Z-160605T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX- BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...BEDFORD...AMHERST...LYNCHBURG...APPOMATTOX... KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO... RAINELLE 1021 PM EDT SAT JUN 4 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST NORTH CAROLINA...VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST NORTH CAROLINA...ALLEGHANY NC...ASHE AND WATAUGA. IN VIRGINIA...ALLEGHANY VA...AMHERST...APPOMATTOX...BATH... BEDFORD...BLAND...BOTETOURT...BUCKINGHAM...CAMPBELL... CARROLL...CHARLOTTE...CRAIG...FLOYD...GILES...GRAYSON... MONTGOMERY...PULASKI...ROANOKE...ROCKBRIDGE...SMYTH...TAZEWELL AND WYTHE. IN SOUTHEAST WEST VIRGINIA...EASTERN GREENBRIER... MERCER...MONROE...SUMMERS AND WESTERN GREENBRIER. * UNTIL MIDNIGHT EDT TONIGHT * NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT...ESPECIALLY IN AREAS NEAR AND EAST OF LYNCHBURG. THIS LAST ROUND OF PRECIPITATION COULD BRING AN ADDITIONAL ONE TO TWO INCHES OF RAIN. * THE COMBINATION OF HEAVY RAINFALL ALONG WITH ALREADY VERY WET CONDITIONS FROM PREVIOUS RAINFALL MAY CAUSE EXCESSIVE RUNOFF. SMALL STREAMS AND CREEKS MAY QUICKLY RISE OUT OF THEIR BANKS. IN ADDITION...FLASH FLOODING IS POSSIBLE IN URBAN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
738 WGUS61 KRNK 050359 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1159 PM EDT SAT JUN 4 2016 NCZ001-002-018-VAZ007-009>020-022>024-034-035-045>047-059- WVZ042>044-507-508-050500- /O.EXP.KRNK.FF.A.0003.000000T0000Z-160605T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX- BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...BEDFORD...AMHERST...LYNCHBURG...APPOMATTOX... KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO... RAINELLE 1159 PM EDT SAT JUN 4 2016 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT EDT TONIGHT... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST NORTH CAROLINA... VIRGINIA AND SOUTHEAST WEST VIRGINIA WILL EXPIRE AT MIDNIGHT EDT TONIGHT. THE HEAVIEST RAIN HAS MOVED EAST OF OUR REGION FOR TONIGHT. THE THREAT FOR WIDESPREAD FLOODING HAS ENDED FOR TONIGHT. HOWEVER, A COLD FRONT WILL MOVE EAST ACROSS OUR REGION SUNDAY WITH ADDITIONAL SHOWERS AND THUNDERSTORMS. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Jun 4, 2:39 AM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 4, 2:39 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 239 AM EDT SAT JUN 4 2016 .SYNOPSIS... A weak cold front to the north of the region will drop south stalling across the Virginias tonight, before retreating north as a warm front on Saturday. A strong cold front will move across the Ohio Valley Saturday, then through the Mid Atlantic Region Sunday. Drier and somewhat cooler weather is expected next week following Sunday's frontal passage. && .NEAR TERM /THROUGH TODAY/... As of 650 PM EDT Friday... Late afternoon convection started decreasing in coverage after about 600 PM. Current activity in greatest in areas near Lynchburg and points east, and also near the NC/VA line between I-77 and Martinsville. Suspect the activity to continue to dissipate through the evening hours with areas in the south and east ending last. As of 300 PM EDT Friday... Bands of slow moving convection continue across the area late this afternoon although overall coverage and intensity remains a bit less under weaker MUCAPE values and less moisture convergence. Think this trend of bands to almost widely scattered shotgun type shra/tsra will continue into early this evening before seeing storms fade a bit quicker tonight given less support aloft. Some solutions do show a little more concentration of multiple bands ending up over the south and east so will trend toward low likely pops where currently ongoing and mainly Piedmont by early this evening. After loss of heating, cutting pops to slight chances by mid/late evening and then little overnight. Patchy fog again likely espcly where earlier rainfall occurred and more widespread in the valleys late given some clearing over residual moisture. Low temps again rather muggy and perhaps a little milder than the last few nights but still mostly 60s. Area to start out mostly in a lull Sat morning under rather high heights between the weak residual surface front to the north and deeper southwest flow just west of the mountains. Models tend to lift this boundary back north and quickly back the flow under an increasing southwest jet aloft including impressive low level theta-e advection during the afternoon. Progged CAPE values of over 2K J/KG in spots would support convection unzipping espcly western ridges per differential heating and ahead of a weak shortwave approaching from the west. Think lift may stay mainly west of the Blue Ridge with only isolated pop up coverage in the east similar to the latest NAM. Thus running with likely pops western third by late afternoon and decent chances elsewhere given the degree of instability. Better severe pulse threat also looks to be over the west where multicellular bands again possible, so keeping mention in the HWO per current Day2 SPC outlook. A warmer start along with additional warming aloft under weak compression early on supports a rather hot/humid afternoon with highs mostly in the 80s and perhaps topping 90 southeast. && .SHORT TERM /TONIGHT THROUGH MONDAY/... As of 150 PM EDT Friday... Ridging aloft will continue to break down Sat night in advance of the strong upper trough and associated surface cold front that will be approaching the western mountains Sunday morning. Increasing southwest flow aloft along with deep moisture transport should keep the threat for convection around overnight. However appears coverage more widespread during the evening as a weak wave aloft rides across and the residual warm front across the north lifts out. Decent shear along with residual instability would again allow for deeper convection mountains during the evening with perhaps a lull after midnight in all except the north ahead of the pre-frontal shra/tsra to the west. This continues to support mainly likely pops western half early and overall chance coverage overnight Sat night. Surface cold front pushes into the area Sunday with still lingering timing differences between the faster ECMWF/CMC and the slower GFS with the NAM about in between. Eastward advance of this axis of weaker showers during the morning critical to just how much insolation if any occurs east of the mountains and subsequent deep instability. However dynamics are quite impressive along with shear values, so may not take quite as much instability given such progged strong lift under a highly diffluent axis along/east of the Blue Ridge to produce bands/clusters of stronger storms. Since the most likely scenario appears for some jump to take place from shallow morning convection west to deeper storms east where models have the best parameters, have again upped pops to categorical west early on and higher likelys out east mainly in the afternoon. This matches up best with the latest severe outlook from SPC in having a slight or better risk east of the Blue Ridge on Sunday. High temps mostly 70s under more clouds west but bumping into the low/mid 80s from the Blue Ridge east, with a lean toward a slightly slower trend as typical with fronts into such ridging aloft. Front should finally sweep across from west to east Sunday night under the passing upper trough allowing for much drier air to swing in after midnight Sunday night. Could still be some ongoing convection mainly eastern and far western sections Sunday evening before diminishing to only upslope driven lighter showers northwest overnight. Otherwise downslope drying should lead to clearing east of the ridges during the night with cool/dry advection allowing cooler temps and lower humidity to overspread much of the area by early Monday. Cool advection should continue on Monday on breezy westerly winds as the region slides between the exiting front to the east and the next upstream shortwave approaching from the northwest. In between, should see a nose of high pressure build in from the west making for mainly sunny skies and highs mid/upper 70s mountains to 80-85 east but under much less humidity. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 1235 PM EDT Friday... Overall quiet period to continue during next week with dry/comfortable weather under high pressure and rather low humidity until the end of the week. Will initially be in between the earlier cold front to the east Monday night and the main upstream shortwave trough that looks to cross the region Tuesday, bringing another mainly dry secondary cold front through the area by Tuesday afternoon. Once this boundary crosses the region, should see a reinforcing surge of lower dewpoint air on gusty west/northwest winds Tuesday into Tuesday night. This before high pressure builds closer Wednesday, overhead Thursday, and then offshore Friday. Latest models have again trended a bit weaker with less digging of the upper trough in turn resulting in guidance being slightly warmer for midweek. However still appears will be enough cool advection to support highs in the 70s to low 80s and lows in the 50s into Thursday, with the coolest lows Wednesday night when a few valley 40s could occur. Otherwise mainly dry with any upslope showers mainly limited to behind the front over the northwest Tuesday. Warmer air along with some humidity will return by Friday as heights start to build, and the surface high moves east resulting in return flow and temps jumping back into the 80s. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... As of 300 AM EDT Saturday... Very weak chaotic flow across the region with brief building high pressure aloft and a weak diffuse frontal boundary or convective outflow boundary draped across the region. Main concern early this morning will be development of fog/stratus per moist boundary layer...with highest probability of ifr/lifr in the river valleys. This has been advertised at our usual terminals KBCB/KLWB/KLYH with IFR-LIFR cigs/vsbys during the 09Z-13Z time frame. Saturday...our attention turns to a deepening upper trough shifting eastward from the central U.S. Brief upper ridging is noted in advance of this feature during the day Saturday...but by afternoon...we are starting to see sufficient instability/shear/dynamics from the approaching trough and resident air mass to support scattered thunderstorm development...some of which could become strong to severe after 18z/2PM...deep convection continuing into the evening. Have included VCTS for all terminals and will amend accordingly to include better timing once radar trends become established later today. Outside the early morning fog/low clouds and afternoon/evening thunderstorms today...cigs and vsbys should be largely VFR. KROA may see VFR cigs/vsbys through much of the period. EXTENDED DISCUSSION... With the approaching upper trough and increasingly favorable dynamics Saturday night...convection could well linger into the nighttime hours and potentially well after midnight. Activity should begin to diminish early Sunday...but expect redevelopment of robust convection mainly along and east of the Blue Ridge Sunday...although there remains some potential for slower movement of the front/upper trough and convection could redevelop farther west and impact much of the forecast area again Sunday afternoon. The potential exists for strong to severe thunderstorms Sunday...especially east of the blue Ridge. After the front moves east of the area...a much drier airmass will overtake the region for early next week...although there could be a lingering period of upslope clouds across the mountains early in the week impacting KLWB and KBLF the most. Otherwise...conditions appear to be largely VFR beyond Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...DS/JH SHORT TERM...JH LONG TERM...JH AVIATION...PM
Hazardous weather outlook, Jun 3, 11:03 PM EDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1103 PM EDT FRI JUN 3 2016 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-041100- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 1103 PM EDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY LATE AFTERNOON INTO SATURDAY NIGHT AND AGAIN SUNDAY AS A STRONG COLD FRONT MOVES INTO THE REGION. DAMAGING WINDS GUSTS AND LARGE HAIL WILL BE THE MAIN THREATS. HEAVY DOWNPOURS MAY LEAD TO LOCALIZED FLASH FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044>047-058-059-041100- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1103 PM EDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY LATE AFTERNOON INTO SATURDAY NIGHT. THERE IS A GREATER THREAT FOR STRONG TO SEVERE THUNDERSTORMS SUNDAY AFTERNOON AS A STRONG COLD FRONT MOVES INTO THE REGION. DAMAGING WINDS GUSTS AND LARGE HAIL WILL BE THE MAIN THREATS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT SUNDAY. HEAVY DOWNPOURS MAY LEAD TO LOCALIZED FLASH FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:14 PM EDT | Special Weather Statement | RNK | Franklin | 31 min |
| Jun 4, 1:17 PM EDT | Special Weather Statement | RNK | City of Galax | 28 min |
| Jun 4, 1:19 PM EDT | Flash Flood Warning | RNK | City of Covington | 6 hr |
| Jun 4, 1:43 PM EDT | Special Weather Statement | RNK | Carroll | 32 min |
| Jun 4, 1:46 PM EDT | Special Weather Statement | RNK | Carroll | 29 min |
| Jun 4, 1:48 PM EDT | Special Weather Statement | RNK | Franklin | 27 min |
| Jun 4, 2:04 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 26 min |
| Jun 4, 2:18 PM EDT | Special Weather Statement | RNK | Franklin | 57 min |
| Jun 4, 2:32 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 28 min |
| Jun 4, 2:35 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 55 min |
| Jun 4, 2:40 PM EDT | Special Weather Statement | RNK | Bedford | 35 min |
| Jun 4, 2:47 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin | 58 min |
| Jun 4, 2:51 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 6 hr |
| Jun 4, 2:54 PM EDT | Special Weather Statement | RNK | Pittsylvania | 36 min |
| Jun 4, 3:08 PM EDT | Special Weather Statement | RNK | Campbell | 37 min |
| Jun 4, 3:11 PM EDT | Special Weather Statement | RNK | Botetourt | 34 min |
| Jun 4, 3:13 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Pittsylvania | 62 min |
| Jun 4, 3:16 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 59 min |
| Jun 4, 3:32 PM EDT | Special Weather Statement | RNK | Appomattox | 28 min |
| Jun 4, 3:44 PM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox | 3 hr |
| Jun 4, 3:55 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax, Pittsylvania | 65 min |
| Jun 4, 4:38 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 52 min |
| Jun 4, 5:15 PM EDT | Special Weather Statement | RNK | Smyth | 60 min |
| Jun 4, 6:31 PM EDT | Special Weather Statement | RNK | Tazewell | 59 min |
| Jun 4, 6:36 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 40 min |
| Jun 4, 6:53 PM EDT | Special Weather Statement | RNK | Halifax | 52 min |
| Jun 4, 7:11 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 64 min |
| Jun 4, 7:55 PM EDT | Special Weather Statement | RNK | Patrick | 65 min |
| Jun 4, 3:59 PM EDT | Special Weather Statement | RNK | Greenbrier | 31 min |
| Jun 4, 7:06 PM EDT | Special Weather Statement | RNK | Mercer | 54 min |
| Jun 4, 7:24 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Summers | 66 min |
| Jun 4, 1:25 PM EDT | Special Weather Statement | RNK | Alleghany | 35 min |
| Jun 4, 4:04 PM EDT | Special Weather Statement | RNK | Watauga | 26 min |
| Jun 4, 7:57 PM EDT | Special Weather Statement | RNK | Surry | 63 min |
Nearby
Flash Flood Watches in Virginia, 2016Flash Flood Watches in West Virginia, 2016Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.